Atenolol is a prescription medication used to treat high blood pressure, heart attacks and related conditions. It is not recommended that a person combine atenolol and alcohol, because atenolol has many potential side effects, and drinking alcohol can increase the intensity of these side effects. Still, when a person begins taking a prescription medication, it is always important to ask the doctor about potential side effects, interactions and the advisability of mixing the prescription drug with any degree of alcohol consumption.
Many high blood pressure drugs, including atenolol, can cause fatigue, drowsiness, nausea and dizziness as side effects. Drinking alcohol on its own can cause similar effects, especially if a person consumes too much. Combining atenolol and alcohol can put a person in danger, because the alcohol can increase any symptoms already being experienced as a result of the medication. When a person mixes the two substances, he or she may be at risk of falling down from excessive dizziness or throwing up as a result of extreme nausea.
Another side effect of atenolol is depression. Alcohol can make a person act happy and goofy, but in reality, it has a depressive effect on the human body. If a person is already depressed as a side effect of taking atenolol, then drinking liquor, beer or wine will only make that depression worse. Once the person is under the influence of alcohol, he or she also may have impaired judgment. A person who has suicidal thoughts as a result of depression may be at risk of doing something dangerous — especially if his or her judgment is impaired — that he or she would not consider while sober.
Some people may argue that it is safe to combine atenolol and alcohol because one is processed in the kidneys and the other is processed in the liver. Those in favor of combining the two also may point out that combining atenolol and alcohol will not cause the medication to stop doing its job to lower blood pressure. While these two points may have some validity, it does not mean it is in a person's best interest to drink alcoholic beverages while taking this medication. Every person has a different alcohol tolerance and may respond to medications differently, as well. If a person is taking atenolol and wants to have some alcohol to celebrate his or her birthday or during a holiday party, then he or she should contact the prescribing doctor so the medical professional can offer the best advice based on the patient's personal medical history.
Does Drinking Alcohol and Taking Atenolol Raise Your Heart Rate?
Alcohol does not directly interact with the medication. However, combining atenolol and alcohol can increase side effects, including low blood pressure and rapid heart rate. To understand why this is, you should understand how both substances affect your body.
Effects of Atenolol
Beta-blockers like atenolol work by preventing the beta receptors in your heart from receiving epinephrine. Also called adrenaline, epinephrine is a stress hormone responsible for the body's fight-or-flight response. One of epinephrine's functions is to elevate your heart rate. By blocking epinephrine, atenolol reduces your heart rate and relax your blood vessels, thereby reducing blood pressure.
Effects of Alcohol
In the short term, drinking alcohol increases heart rate, especially if you don't drink enough water. In the long term, frequent drinking can lead to a rapid heart rate or irregular heartbeat. Blood pressure, on the other hand, often decreases slightly after a few drinks. However, in the long term, heavy drinking tends to increase blood pressure.
Effects of Using Atenolol and Alcohol
The main risk of using atenolol and alcohol together is low blood pressure. Because they both lower blood pressure, using them together can cause your blood pressure to drop extremely low. When this happens, your body attempts to bring your blood pressure back up by constricting blood vessels and increasing your heart rate. This is why some people who drink alcohol while taking atenolol experience very low blood pressure and a rapid heart rate.
Other Symptoms of Low Blood Pressure
If you drink alcohol while taking atenolol, you may experience additional symptoms of low blood pressure, including:
- Difficulty concentrating
Dizziness and fainting can lead to serious injuries. If you faint and hit your head, or if you experience extreme dizziness or a very rapid heartbeat, you should seek medical attention.
How Long After Taking a Atenolol Can You Drink Alcohol?
When you start taking atenolol, you should avoid alcohol completely until you know how the medicine affects you. If it makes you dizzy or lightheaded, continue avoiding alcohol for the entire time you are taking the medication, as alcohol exacerbates these side effects. If you don't experience dizziness or lightheadedness with atenolol, it may be safe to have the occasional drink if your doctor approves.
If you stop taking the drug, it will take a day or two to fully leave your system. Until then, there is a risk of side effects if you drink alcohol, even if you have not recently taken atenolol.
Another consideration is the condition you started taking atenolol for. Many of the conditions treated with beta-blockers are exacerbated by alcohol. Even if your symptoms have improved and you no longer need the medication, you must use caution when resuming alcohol use, as it may worsen your symptoms.
It is always best to discuss your symptoms with your doctor and determine what treatment plan is best for you. If you regularly drink alcohol, make sure your doctor is aware of this. He or she may advise you to stop drinking or limit your alcohol consumption.
Atenolol and Depression
Some people who take atenolol report depression as a side effect. This is not always a direct effect of the drug; additional side effects, such as drowsiness and trouble sleeping, can affect your mood and contribute to depression. Because alcohol is a depressant, it can worsen this side effect. Alcohol can also worsen the other side effects of atenolol, which in turn can affect mood.
If you experience depression or other mood changes while taking atenolol, it is important to mention them to your doctor. Your doctor may adjust your medication or recommend lifestyle changes to help you feel better mentally and physically.